New York, 2011

Hail and Damaging Winds in New York, August 13, 2011

August 13, 2011 · NWS BUF · 4 events in 2 counties and zones

Thunderstorms that moved across the area produced winds gusting to 60 mph. The winds downed trees and power lines in Ontario and Marion (Wayne County) and in Fairport (Monroe County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms that moved across the area produced winds gusting to 60 mph. The winds downed trees and power lines in Ontario and Marion (Wayne County) and in Fairport (Monroe County). A falling tree destroyed a Cadillac Escalade in Walworth and not far away another tree crashed onto a home breaking through the roof and knocking down the chimney. Hail up to three quarter inch in diameter fell in Greece, Monroe County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 13, 4:50 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 13, 4:50 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
550 PM EDT SAT AUG 13 2011

.SYNOPSIS...
LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL MOVE SLOWLY EAST TO
THE COAST BY MONDAY AND RESULT IN AN INCREASING THREAT FOR SHOWERS
SUNDAY AND MONDAY ACROSS WESTERN AND CENTRAL NEW YORK. HIGH PRESSURE
WILL FOLLOW AND BRING A RETURN TO FINE SUMMER WEATHER TUESDAY AND
WEDNESDAY.

&&

.NEAR TERM /THROUGH SUNDAY/...
AS OF EARLY THIS EVENING VISIBLE SATELLITE IMAGERY SHOWING AN
AGITATED CUMULUS FIELD OVER THE GENESEE VALLEY AND WESTERN FINGER
LAKES. A FEW SHOWERS AND STORMS HAVE RECENTLY POPPED FROM THIS
CUMULUS FIELD OVER THE GREATER ROCHESTER AREA WHERE SURFACE HEATING
AND LOW LEVEL CONVERGENCE ARE MAXIMIZED. THESE WILL BE SHORT LIVED
AND LIFT NORTH INTO LAKE ONTARIO THROUGH EARLY EVENING WHILE
WEAKENING. ELSEWHERE WITHIN THE AGITATED CU FIELD ISOLATED SHOWERS
ARE STILL POSSIBLE THROUGH ABOUT 02Z FROM THE GENESEE RIVER EAST TO
ABOUT INTERSTATE 81 BEFORE LOSS OF DAYTIME HEATING ALLOWS THE
BOUNDARY LAYER TO STABILIZE. ELSEWHERE ACROSS FAR WESTERN NY AND THE
EASTERN LAKE ONTARIO REGION IT WILL BE DRY WITH A GOOD AMOUNT OF
SUNSHINE THROUGH SUNSET.

SOME SIGNIFICANT CHANGES MADE TO GRIDS NEXT 24 HOURS IN LOWERING
POPS AND RAIN THREAT AREAWIDE. IT NOW APPEARS THAT CONVECTION RIDING
UP ACROSS ERN PA AND ERN NY SHOULD STAY MAINLY TO OUR EAST...JUST
BARELY...BUT CLOSE ENOUGH TO INCLUDE CHC POPS EASTERN ZONES ALL
NIGHT. FARTHER WEST...JUST DONT SEE MUCH REASON WHY IT WOULD RAIN
FOR MOST OF THE UPCOMING NIGHT. UPPER TROUGH STILL BACK ACROSS
WESTERN LAKES WITH SFC LOW OVER LK MICH. THIS FEATURE WILL ONLY
SLOWLY MOVE EAST OVERNIGHT AND NOT REACH OUR LONGITUDE UNTIL SUNDAY
AFTERNOON. ACTIVITY ASSOCIATED WITH THIS FEATURE WILL TEND TO DIG
SOUTHEASTWARD...AT LEAST AT FIRST...BEFORE FINALLY LIFTING UP ACROSS
OUR REGION DURING SUNDAY...AND PROBABLY MOSTLY IN THE AFTERNOON.
GFS/MAV SEEMS TO HAVE A GOOD HANDLE ON THIS. WILL THEREFORE LOWER
POPS INTO SLGT CHC RANGE FOR MOST OF THE NIGHT FROM GENESEE VALLEY
WESTWARD...THEN START TO INCREASE POPS AFTER ABOUT 09Z SUNDAY. AS
FOR SUNDAY...IT SHOULD EVENTUALLY GET WET EVERYWHERE...BUT MAY BE
DELAYED UNTIL AFTERNOON AND LATER AT THAT. WILL INCR POPS TO LIKELY
FROM SOUTH TO NORTH DURING AFTERNOON AS SOUTHERLY FLOW INCREASES
AHEAD OF APPROACHING TROUGH AXIS...BUT ONCE AGAIN...OUR WORST WX
COMES ON BACK SIDE OF SYSTEMS...NOT THE FRONT. WOULD NOT BE
SURPRISED IF RAIN HELD OFF UNTIL AFTERNOON ACROSS AREAS FROM BUF TO
ROC...BUT AGAIN..IT WILL EVENTUALLY WORK IN. MAV TEMPS (L80S) ARE
TOO WARM FOR SUNDAY...WENT CLOSER TO MET ONES WITH CLOUD AND PM
SHOWERS...WILL BE TOUGH TO GET OUT OF MID 70S.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
THE SURFACE LOW ASSOCIATED WITH THE PROLONGED PRECIP EVENT WILL
BE OVER CHESAPEAKE BAY SUNDAY EVENING AS THE UPPER THROUGH AXIS IS
OVER WESTERN NY. HEAVIER RAIN WILL BE WELL REMOVED TO THE EAST OF
THE FORECAST AREA...MODERATE RAIN AND THUNDERSTORM POTENTIAL OVER
CENTRAL WITH HIGH POPS BUT LOWER QPF ACROSS WESTERN NY. AS THE
UPPER TROUGH SHIFTS FARTHER TO THE EAST ON MONDAY...A DEFORMATION
ZONE TRAILS THE TROUGH AND ENHANCES THE PRECIP AMOUNTS SOMEWHAT
DURING MONDAY AFTERNOON.

POPS WILL DROP OFF QUICKLY MONDAY EVENING AS UPPER RIDGING SHARPENS
OVER THE EASTERN LAKES AND SURFACE HIGH BUILDS IN FROM THE WEST.
TUESDAY AND WEDNESDAY WILL BE DRY AND SEASONABLY WARM UNDER THE
INFLUENCE OF THE HIGH PRESSURE AND ATTENDANT MOSTLY CLEAR SKIES.

TEMPERATURES ON MONDAY WILL BE LIMITED BY THE THICK CLOUD COVER AND
PRECIP WITH HIGH TEMPS IN THE LOWER TO MID 70S...SOME UPPER  70S
ACROSS THE NIAGARA FRONTIER. CLEARING SKIES MONDAY NIGHT WILL ALLOW
TEMPS TO FALL BACK TO THE UPPER 50S TO LOWER 60S. EXPECT A WARMING
TREND ON TUESDAY AND ESPECIALLY WEDNESDAY AS HIGH CLIMB TO THE MID
70S TO LOW 80S TUESDAY...AND UPPER 70S TO LOWER OR EVEN MID 80S ON
WEDNESDAY. OVERNIGHT TEMPS UNDER THE INFLUENCE OF DRY HIGH PRESSURE
WILL BE IN THE MID 50S TO LOW 60S...EVEN TO THE LOWER 50S IN THE
SOUTHERN TIER VALLEYS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
WARM AND MOIST FLOW AHEAD OF A COLD FRONT WILL BRING LOW CHANCE POPS
LATE WEDNESDAY NIGHT AND INTO THURSDAY. WILL FOLLOW HPC AND GMOS
POPS AND LIMIT THE POPS TO ONLY AROUND 40 PERCENT. THE SURFACE FRONT
LOSES DEFINITION IN BOTH GFS AND ECMWF AS IT SLOWLY MOVES ACROSS THE
REGION ON FRIDAY...THEN BROAD TROUGHING ALOFT SETTLES IN OVER THE
NORTHEASTERN STATES AND GREAT LAKES. THIS WILL KEEP US IN LOW CHANCE
POPS AND TIMING OF ANY PRECIP WILL BE DIFFICULT FOR FRIDAY NIGHT AND
SATURDAY.

TEMPS DURING THIS PERIOD WILL WARMEST ON THURSDAY WITH HIGHS IN THE
MID 70S TO LOW 80S...THEN BACK TO THE MID TO UPPER 70S ON FRIDAY AND
SATURDAY. LOWS THURSDAY AND FRIDAY NIGHTS WILL RANGE FROM THE UPPER
50S TO LOWER 60S EACH NIGHT.

&&

.AVIATION /22Z SATURDAY THROUGH THURSDAY/...
VFR CONDITIONS WILL PREVAIL GENERALLY THROUGH THE ENTIRE 24 HOUR
PERIOD. ONLY ISOLATED CONVECTION IS EXPECTED THROUGH EARLY EVENING
ACROSS INTERIOR SOUTHERN TIER AND FINGER LAKES BUT THIS SHOULD NOT
AFFECT THE MAIN TAF SITES. MOISTURE FROM THE CENTRAL LAKES WILL
GRADUALLY OVERSPREAD THE REGION FROM WEST TO EAST LATE TONIGHT AND
SUNDAY...BUT MAIN SHOWER ACTIVITY SHOULD HOLD OFF UNTIL MIDDAY
SUNDAY. WITH FLOW GENERALLY DOWNSLOPE SOUTH TO SOUTHEAST...CIGS
SHOULD REMAIN VFR THROUGH THE TAF PERIOD.

OUTLOOK...
SUNDAY AFTERNOON AND NIGHT...VFR/MVFR WITH SHOWERS AND
THUNDERSTORMS BECOMING MORE NUMEROUS.
MONDAY...IFR/MVFR IN SHOWERS.
TUESDAY THROUGH THURSDAY...VFR.

&&

.MARINE...
ONSHORE WINDS THIS AFTERNOON WILL TEND LIGHT SOUTHERLY TONIGHT AS A
TROUGH OVER THE CENTRAL LAKES WORKS SLOWLY EASTWARD. A SURFACE LOW
WILL DEVELOP ALONG ITS SOUTHERN FLANK ON SUNDAY AND PASS ACROSS
PENNSYLVANIA SUNDAY NIGHT AND MONDAY. THIS WILL RESULT IN WINDS
BACKING TO EASTERLY BY SUNDAY AFTERNOON AND NORTHEAST SUNDAY
NIGHT...EVENTUALLY NORTHERLY MONDAY. SPEEDS AND WAVES SHOULD REMAIN
BELOW SMALL CRAFT ADVISORY THRESHOLD BUT IT MAY GET CLOSE LATER
MONDAY.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...SFM
NEAR TERM...SFM
SHORT TERM...HITCHCOCK/WCH
LONG TERM...WCH
AVIATION...SFM
MARINE...SFM/WCH
Hazardous weather outlook, Aug 13, 4:01 AM EST, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
501 AM EDT SAT AUG 13 2011

NYZ001>008-010>014-019>021-085-140915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
501 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THE CHANCE FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

LOW PRESSURE TRACKING SOUTH OF NEW YORK STATE WILL BRING PERIODS
OF RAIN TO THE REGION STARTING SATURDAY NIGHT AND CONTINUING INTO
MONDAY. DURING THIS TIME PERIOD...RAINFALL TOTALS ARE EXPECTED TO
RANGE FROM JUST UNDER ONE INCH ACROSS THE NIAGARA FRONTIER TO
ABOUT 1.50 INCHES ACROSS THE SOUTHERN TIER...UPPER GENESEE
VALLEY...FINGER LAKES AND THE NORTH COUNTRY. HIGHER RAINFALL
AMOUNTS ARE POSSIBLE IF ANY THUNDERSTORMS DEVELOP DEVELOP WITHIN
THE GENERAL AREA OF RAIN. SINCE THIS RAINFALL WILL BE FALLING OVER
A TWO AND A HALF DAY TIME PERIOD...WIDESPREAD FLOODING ISSUES ARE
NOT EXPECTED AT THIS TIME. HOWEVER...BRIEF LOCALIZED FLOODING IS
POSSIBLE WHEREVER THUNDERSTORMS DO DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-140915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
501 AM EDT SAT AUG 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Aug 13, 4:59 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
559 PM EDT SAT AUG 13 2011

NYZ003-132300-
MONROE NY-
559 PM EDT SAT AUG 13 2011

...STRONG THUNDERSTORM MOVING INTO THE GREATER ROCHESTER AREA...

* AT 553 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SPENCERPORT...AND MOVING
  NORTHEAST AT 15 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  GATES...
  GREECE AND ROCHESTER...
  HILTON...
  IRONDEQUOIT...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THIS STORM WILL ALSO PRODUCE VERY HEAVY
RAINFALL AND PEA SIZED HAIL IN A FEW SPOTS. THIS WILL RESULT IN
PONDING OF WATER IN POOR DRAINAGE AREAS.

LAT...LON 4316 7794 4335 7779 4335 7776 4333 7771
      4330 7767 4324 7755 4326 7749 4325 7747
      4305 7774

HITCHCOCK
Special weather statement, Aug 13, 5:56 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
656 PM EDT SAT AUG 13 2011

NYZ003-140000-
MONROE-
INCLUDING THE CITY OF...ROCHESTER
656 PM EDT SAT AUG 13 2011

...NUMEROUS SHOWERS AND THUNDERSTORMS CROSSING ROCHESTER...

A CLUSTER OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
SLOWLY NORTHEAST ACROSS THE GREATER ROCHESTER AREA THROUGH MID
EVENING. THE HEAVIEST RAIN WILL BE FOUND FROM CHILI...SPENCERPORT
AND GREECE THROUGH 730 PM...AND WILL ALSO MOVE INTO DOWNTOWN
ROCHESTER AND MANY OF THE EASTERN SUBURBS. SOME OF THESE STORMS
WILL CONTAIN BRIEF HEAVY DOWNPOURS AND SMALL HAIL ALONG WITH
FREQUENT LIGHTNING. THE HEAVY RAIN WILL RESULT IN PONDING OF WATER
IN SOME POOR DRAINAGE AREAS.

HITCHCOCK

The radar

The Buffalo radar (KBUF), 89 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Monroe

When
August 13, 5:56 PM EST
Where
Monroe County, 0.69 mi S of Greece
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.210, -77.700

Thunderstorm Wind, Wayne

When
August 13, 6:50 PM EST
Where
Wayne County, Ontario
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
43.220, -77.280

Thunderstorm Wind, Monroe

When
August 13, 6:55 PM EST
Where
Monroe County, 0.5 mi W of Blackwatch Hills
Measured
52 kt (60 mph) measured gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
43.100, -77.440

Thunderstorm Wind, Wayne

When
August 13, 7:25 PM EST
Where
Wayne County, 2.61 mi ESE of Marion
Measured
52 kt (60 mph) measured gust
Property damage
$25,000
Reported by
Trained Spotter
Coordinates
43.140, -77.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343822, 343823, 343824, 343825.